Alert archive / Virginia / Flash Flood Warnings in 2010
Flash Flood Warning 98, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 30, 2010, 5:13 AM EDT for Henry County, City of Martinsville, Virginia; Rockingham County, North Carolina. It was in force for 6 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 30, 2010, 5:13 AM EDT (09:13 UTC)
- Expired
- Sep 30, 2010, 11:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Rockingham County, NC, City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 5:15 AM EDT | FLASH FLOOD | 2 S Martinsville City, VA | UNNAMED CREEK FLOWING OVER INTERSECTION OF SMITH LAKE ROAD AND RIVERMONT HEIGHTS ROAD...NEAR WHERE IT FLOWS INTO SMITH RIVER. |
| Sep 30, 5:20 AM EDT | FLASH FLOOD | Bassett, VA | SEVERAL REPORTS OF FLOODING IN BASSETT AREA...WITH ONE UNNAMED CREEK FLOWING OVER A ROAD. SEVERAL OTHER REPOTRS OF COUNTY WIDE FLOODING AS WELL. WILL GET DETAILS LATER. |
| Sep 30, 5:50 AM EDT | FLASH FLOOD | 1 Se Stoneville, NC | WATER FLOWING OVER CHURCH STREET NEAR MEBANE ROAD INTERSECTION IN STONEVILLE |
| Sep 30, 5:50 AM EDT | FLASH FLOOD | 1 Wnw Stoneville, NC | WATER FLOWING OVER HIGHWAY 770 NEAR HIGHWAT 220 INTERSECTION |
| Sep 30, 5:50 AM EDT | FLASH FLOOD | 5 Ssw Ridgeway, NC | WATER FLOWING OVER PRICE ROAD NEAR STARLING ROAD INTERSECTION |
| Sep 30, 8:00 AM EDT | FLASH FLOOD | 1 Se Stoneville, NC | CHURCH ST NEAR MEBANE ST REMAINS CLOSED DUE TO HIGH WATER |
| Sep 30, 8:00 AM EDT | FLASH FLOOD | 4 Ssw Ridgeway, NC | PRICE ROAD AND STARLING DRIVE REMAIN CLOSED DUE TO HIGH WATER. |
| Sep 30, 8:05 AM EDT | FLASH FLOOD | 5 Se Bassett, VA | DANILES CREEK FLOODED AND CLOSED KIRKWOOD ST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
216
WGUS51 KRNK 300913 CCA
FFWRNK
NCC157-VAC089-690-301500-
/O.NEW.KRNK.FF.W.0098.100930T0913Z-100930T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED FOR GRAMMAR
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 AM EDT THU SEP 30 2010
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 1100 AM EDT.
* AT 453 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY PERSISTENT RAIN OVER THE WARNED AREA. RAIN GAGES
INDICATED UP TO THREE INCHES HAS FALLEN IN THE PAST THREE HOURS
IN A FEW LOCATIONS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIDGEWAY...
VILLA HEIGHTS...STANLEYTOWN...SPENCER...LEATHERWOOD...HORSE
PASTURE...FIGSBORO...FIELDALE...COLLINSVILLE...CHATMOSS...
BASSETT...MARTINSVILLE AIRPORT AND MARTINSVILLE CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE WARNED
AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3679 8004 3680 8002 3679 7979 3678 7977
3679 7972 3625 7975 3625 8003
$$
SK4 follow-up statements
373
WGUS71 KRNK 301033
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
633 AM EDT THU SEP 30 2010
NCC157-VAC089-690-301500-
/O.CON.KRNK.FF.W.0098.000000T0000Z-100930T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM NC-CITY OF MARTINSVILLE VA-HENRY VA-
633 AM EDT THU SEP 30 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM EDT FOR THE
CITY OF MARTINSVILLE...HENRY AND WESTERN ROCKINGHAM COUNTIES...
AT 600 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL
LOCATIONS NEAR STONEVILLE AND IN THE MARTINSVILLE AND BASSETT AREAS
WHERE FLASH FLOODING WAS OCCURING. DOPPLER RADAR AND RAIN GAGE
INDICATE THAT OVER 3 INCHES OF RAIN HAS FALLEN IN THE PAST 3
HOURS...AND AN ADDITIONAL HALF IN TO AN INCH IS LIKELY BEFORE 7:00
AM WHEN THE RAIN WILL BEGIN TO TAPER OFF. RUNOFF IS EXPECTED TO
CONTINUE FOR A FEW MORE HOURS AFTER THAT.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLA
HEIGHTS...STANLEYTOWN...LEATHERWOOD...FIGSBORO...FIELDALE...
COLLINSVILLE...CHATMOSS...BASSETT AND MARTINSVILLE CITY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES...AND LOW-LYING
INTERSECTIONS IN TOWNS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE
SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3679 8004 3680 8002 3679 7979 3678 7977
3679 7972 3625 7975 3625 8003
$$
SK411
WGUS71 KRNK 301140
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 AM EDT THU SEP 30 2010
NCC157-VAC089-690-301500-
/O.CON.KRNK.FF.W.0098.000000T0000Z-100930T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM NC-CITY OF MARTINSVILLE VA-HENRY VA-
740 AM EDT THU SEP 30 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM EDT FOR THE
CITY OF MARTINSVILLE... HENRY AND WESTERN ROCKINGHAM COUNTIES...
AT 735 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A HEAVY RAIN OVER THE WARNED AREA. RAIN GAGES INDICATE OVER
THREE INCHES HAS FALLEN IN THE PAST 3 HOURS AND OVER 7 INCHES IN THE
PAST 12 HOURS. FLASH FLOODING HAS ALREADY BEEN REPORTED ACROSS MUCH
OF THIS AREA...AND THE MAYO RIVER AND BLACKBERRY CREEK ARE AMONG THE
STREAMS THAT ARE RISING RAPIDLY AND WILL LIKELY SOON COME OUT OF
THEIR BANKS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLA
HEIGHTS...STANLEYTOWN...LEATHERWOOD...FIGSBORO...FIELDALE...
COLLINSVILLE...CHATMOSS...BASSETT AND MARTINSVILLE CITY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3679 8004 3680 8002 3679 7979 3678 7977
3679 7972 3625 7975 3625 8003
$$
SK212
WGUS71 KRNK 301321
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 AM EDT THU SEP 30 2010
NCC157-VAC089-690-301500-
/O.CON.KRNK.FF.W.0098.000000T0000Z-100930T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM NC-CITY OF MARTINSVILLE VA-HENRY VA-
921 AM EDT THU SEP 30 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM EDT FOR THE
CITY OF MARTINSVILLE... HENRY AND WESTERN ROCKINGHAM COUNTIES...
AT 905 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED NUMEROUS
CREEKS AND SMALL STREAMS OUT OF THEIR BANKS AND A NUMBER OF ROADS
CLOSED.
NWS RADAR SHOWS THAT THE HEAVY RAINFALL HAS MOVED OUT OF THE AREA
AND ONLY LIGHT RAIN OR DRIZZLE MAY BE EXPECTED OVER THE NEXT FEW
HOURS. STREAMS AND LARGER RIVERS MAY CONTINUE TO RISE HOWEVER WITH
FLOODING POSSIBLE ALONG BLACKBERRY CREEK AND THE SMITH RIVER.
FLOODING HAS ALREADY BEEN REPORTED ALONG JORDAN CREEK AND MARROWBONE
CREEK.
TOTAL RAINFALL FROM THIS EVENT HAS RANGED FROM 3 TO OVER 7 INCHES
ACROSS HENRY COUNTY AND 4 TO 5 INCHES ACROSS WESTERN ROCKINGHAM
COUNTY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLA
HEIGHTS...STANLEYTOWN...LEATHERWOOD...FIGSBORO...FIELDALE...
COLLINSVILLE...CHATMOSS...BASSETT AND MARTINSVILLE CITY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3679 8004 3680 8002 3679 7979 3678 7977
3679 7972 3625 7975 3625 8003
$$
PC807
WGUS71 KRNK 301458
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1058 AM EDT THU SEP 30 2010
NCC157-VAC089-690-301507-
/O.EXP.KRNK.FF.W.0098.000000T0000Z-100930T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKINGHAM NC-CITY OF MARTINSVILLE VA-HENRY VA-
1058 AM EDT THU SEP 30 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 AM EDT FOR THE CITY OF
MARTINSVILLE... HENRY AND WESTERN ROCKINGHAM COUNTIES...
THIS FLASH FLOOD WARNING HAS BEEN REPLACED BY A FLOOD WARNING FOR
THE CONTINUED THREAT OF LONGER DURATION FLOODING ACROSS MUCH OF THIS
AREA.
LAT...LON 3679 8004 3680 8002 3679 7979 3678 7977
3679 7972 3625 7975 3625 8003
$$
PCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 4:51 AM EDT, 22 minutes earlier.
Area forecast discussion, Sep 30, 4:51 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 AM EDT THU SEP 30 2010
.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTH THROUGH THE EASTERN MID ATLANTIC
TODAY. THE REMNANTS OF TROPICAL STORM NICOLE WILL MOVE NORTH
ALONG THE COAST TONIGHT. COOL HIGH PRESSURE WILL SETTLE OVER THE
REGION FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
COMPLEX WEATHER PICTURE THIS MORNING. UPPER LEVEL CUTOFF LOW WAS
OVER THE SOUTHERN APPALACHIANS...THE ASSOCIATED SURFACE LOW NEAR
MYRTLE BEACH. A TROPICAL LOW...THE REMNANTS OF NICOLE...WAS
MOVING NORTH ALONG THE FLORIDA COAST.
THE LOW PRESSURE ASSOCIATED WITH THE UPPER TROF WILL MOVE NORTH
THROUGH EAST CENTRAL NC THIS MORNING AND INTO CENTRAL VA THIS
AFTERNOON. AREA OF STRONGEST SURFACE PRESSURE FALLS THIS MORNING
WERE OCCURRING ALONG A LINE FROM FAYETTVILLE NC TO DANVILLE VA.
THIS IS A STRONG INDICATION OF WHERE THE SURFACE CYCLONE IS GOING
TO TRACK. RAIN HEAVY AT TIMES WILL CONTINUE WITHIN THIS CORRIDOR
AND UNTIL THE SFC LOW CLEARS THE AREA. UPSLOPE ENHANCEMENT OF THE
RAINFALL RATES WILL OCCUR WHERE THE BANDING INTERSECTS THE BLUE
RIDGE. ANTICIPATE SEVERAL INCHES OF RAIN TO FALL ALONG AND EAST OF
THE BLUE RIDGE THIS MORNING...RATES OF 0.25 TO 0.50 AN HOUR. HAVE
TRIED TO DEPICT THIS IN THE PRECIPITATION GRAPHIC THAT HAS BEEN
POSTED TO OUR WEBSITE. RATES HAVE BEEN STEADILY TICKING UPWARD
DURING THE OVERNIGHT...AND IF YOU DO THE MATH...6 HOURS OF RAIN AT
A RATE OF 0.5 AN HOUR IS 3.00 INCHES. THAT SAID...STORM TOTALS
ALONG THE PARKWAY FROM PATRICK COUNTY NORTHEAST COULD EASILY SEE
UPWARDS OF 4...MAYBE 5 INCHES BEFORE THE RAIN ENDS LATER THIS
MORNING. THERE ALSO APPEARS TO BE A NARROW DEFORMATION BAND THAT
HAS DEVELOPED ON THE NORTHWEST SIDE OF THE LOW FROM GREENSBORO TO
MARTINSVILLE. THIS AREA WILL ALSO NEED TO BE WATCHED FOR UPWARDS
OF 4 TO 5 INCHES OF RAINFALL...AND THE POTENTIAL FOR URBAN FLOODING.
THERE IS A SHARP GRADIENT TO THE RAIN ON THE WESTERN PERIPHERY OF
THE SYSTEM...THIS GRADIENT ALIGNED N-S ALONG THE I-77 CORRIDOR.
VERY LITTLE RAIN HAS FALLEN WEST OF THIS DEMARKATION... AND BASED
ON THE ALMOST S-N TRACK OF THE CYCLONE...THIS WILL LIKELY BE THE
CASE FOR THE REST OF THIS MORNING...THE STEADIER RAINS CONFINED TO
THE EASTERN 3/4THS OF THE CWA...AND THE FOLKS FROM BLUEFIELD WV TO
BOONE NC RECEIVING LITTLE IN THE WAY OF QPF.
MODELS BRING END TO THE RAIN FAIRLY QUICKLY BETWEEN 12Z/8AM AND
18Z/2PM TODAY...THE SURFACE CYCLONE RACING NORTH...THEN NORTHEAST
WITH TIME. THE RAIN SHOULD END FROM SOUTH TO NORTH...ENDING IN
DANVILLE...MARTINSVILLE...AND MOUNT AIRY BETWEEN 8AM-11AM...AND
ENDING IN BLACKSBURG...ROANOKE...LYNCHBURG BETWEEN 11AM-2PM ISH.
THE UPPER LOW CHURNING OVER THE SOUTHERN APPALACHIANS WILL LAG
BEHIND THE SURFACE CYCLONE...SO INSTABILITY SHOWERS ARE A
POSSIBILITY UNTIL THE UPPER TROF CLEARS THE AREA TONIGHT.
THE REMANTS OF NICOLE ARE FORECAST TO MOVE UP THE EAST COAST
TONIGHT...MAINLY IMPACTING THE I-95 CORRIDOR AND POINTS EAST. I
MAINTAINED A LOW CHANCE THREAT FOR RAIN OVER THE FAR ERN CWA
TONIGHT PER POTENTIAL INFLUENCE FROM THIS TROPICAL FEATURE.
TEMPERATURES TODAY WILL BE DEPENDANT ON WHETHER WE SEE SOME
CLEARING THIS AFTERNOON. WITH THE UPPER TROUGH LAGGING...THINK
THERE WILL BE QUITE A BIT OF CLOUD COVER LINGERING FOR MOST OF THE
DAY. AS SUCH...WENT BLO MOS GUIDANCE FOR MAX TEMPS.
TONIGHT...CLOUDS MAY DO THE OPPOSIT BY HOLDING TEMPS ABOVE MOS.
WINDS TODAY WILL BE A BIT GUSTY. NORTH NORTHEAST WINDS OF 10-15
MPH THIS MORNING WILL BECOME NORTHWESTERLY BEHIND THE CYCLONE THIS
AFTERNOON AND INCREASE TO 15 TO 20 MPH. GUSTS OF 25 TO 30 MPH ARE
POSSIBLE...ESP ALONG THE MOUNTAIN RIDGES. WITH THE GROUND BECOMING
INCREASINGLY WET...THIS MAY RESULT IN A DOWNED TREE HERE AND THERE.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
UPR TROUGH PULLS OUT TO THE EAST AS NEXT DIGGING S/WV APPROACHES
FROM THE MIDWEST...USHERING IN WEAK HIGH PRESSURE WITH A COOL DRY
AIR MASS THROUGH THIS PERIOD. MODELS IN PRETTY GOOD AGREEMENT WITH
THIS LARGE SCALE EVOLUTION. GFS HOLDS ON TO A BIT OF SHALLOW MSTR
ALONG WRN SLOPES EARLY FRI...BUT LEANING MORE TOWARD THE DRIER NAM.
HAVE LEFT A VERY SMALL AREA OF SLIGHT CHC SHWRS EARLY FRI FOR FAR NW
GREENBRIER CO THOUGH FROM PREV FCST. PLENTY OF SUNSHINE FOR FRI BUT
COOL 850 TEMPS WITH NRLY FLOW. CLOSER TO COOLER MAV FOR HIGHS
FRI...EXCEPT EAST WHERE DOWNSLOPE MAY PROVIDE SOME ADDITIONAL
WARMING...SO WENT CLOSER TO WARMER MET THERE. SUNSHINE BATTLING COOL
ADVECTION...WHICH IS WEAKENING DURING THE DAY. MAY BE THAT TEMPS BY
LATE IN THE DAY MAKE A BETTER RUN AT EVEN TOPPING MAV NUMBERS IN
EAST...PERHAPS PUSHING 80 IN A FES LOCATIONS. WEST LIKELY TO REMAIN
IN THE 60S WITH UPSLOPE.
WEAK SFC HIGH NUDGES IN FROM THE EAST FRI NIGHT AND VALLEYS SHOULD
DECOUPLE...ALLOWING FOR VERY COOL MINS AND PROBABLY VALLEY FOG
MAINLY WEST OF BLUE RDG CLOSER TO SFC HIGH CENTER. MET GUIDANCE
SHOWING COOLING TREND FOR SAT MORNING MINS...SO DROPPED A FEW DEG
WITH SOME UPPER 30S TO LOW 40S IN MANY VALLEY LOCATIONS...AND MID TO
UPPER 40S ELSEWHERE. AT THIS POINT NOT LOOKING COLD ENOUGH FOR ANY
FROST CONCERNS...BUT BEARS WATCHING. SFC HIGH THEN DOMINATES FOR
SATURDAY BUT APPROACHING TROUGH WILL BRING SOME LOW LEVEL MSTR BACK
IN TO THE WEST BY LATE IN THE DAY AND INCREASING MORE SAT NIGHT. NAM
A LITTLE DEEPER WITH THIS AND PREFERRED...WHICH WARRANT A SLIGHT CHC
OF SHWRS WRN SLOPES BEFORE DAWN SUNDAY. MIN TEMPS AGAIN COULD BE AS
COLD OR COLDER SUN MORNING...BUT INCREASING CLOUDS OVERNIGHT IN WEST
ALONG LIKELY TO PREVENT ANY FROST. AGAIN... MAY BE CLOSE ENOUGH TO
KEEP A CLOSE WATCH ON.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
STRONG EASTERN 5H TROF REGIME WILL PREVAIL THRU THE EXTENDED PERIOD
WITH YET ANOTHER CLOSED LOW LIKELY TO DEVELOP IN THE BASE OF THE
ELONGATED TROF JUST WEST OF THE MOUNTAINS EARLY NEXT WEEK. THIS
FEATURE MAY AGAIN TAP INTO MOISTURE ALONG THE OLD BAROCLINIC ZONE
JUST OFFSHORE WITH PERHAPS WEAK SURFACE LOW PRESSURE BRINGING MORE
PRECIP INLAND ALTHO CONFIDENCE QUITE LOW PER ENSEMBLE SPREAD AND THE
LATEST OPEN NATURE OF THE GFS WITH THIS FEATURE. OTRW WILL END THE
WEEKEND RATHER DRY AND COOL UNDER WEAK HIGH PRESSURE AND AHEAD OF
THE UPPER TROF APPROACHING FROM THE NW. HOWEVER AS THE SYSTEM STARTS
TO CLOSE OFF...THE LATEST ECMWF STARTS TO DEVELOP -SHRA ACROSS THE
NW SUNDAY NIGHT AND THEN ATTEMPTS TO LINK DEEP COASTAL RH BACK
INLAND MONDAY WITH A CONVEYOR BELT OF MOISTURE INLAND THRU TUE.
THEREFORE HAVE FOLLOWED RATHER CLOSE TO HPC POPS IN BRINGING SOME
CHANCES ACROSS THE REGION FOR EARLY NEXT WEEK WITH HIGHEST WEST
SUNDAY NIGHT AND OUT EAST MON INTO TUESDAY. PROGGED UPPER LOW SHOULD
LIFT OUT TOWARD MID WEEK ALLOWING FOR MORE SUN AND SOMEWHAT WARMER
TEMPS ON WED WITH HIGHS PUSHING THE LOW 70S SE. OTRW RATHER COOL
TEMPS THRU THE REST OF THE PERIOD ESPCLY GIVEN CLOUDS DURING THE DAY
WHICH SHOULD HOLD READINGS IN THE 50S TO AROUND 60 MOUNTAINS AND
LOW/MID 60S EAST SUNDAY-TUE. LOOKS LIKE SOME 30S LIKELY IN THE
VALLEYS ESPCLY MON/TUE MORNINGS BUT THINKING FOR NOW THAT
CLOUDS/MIXING WILL KEEP VALUES ABOVE FREEZING.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
PLUME OF TROPICAL MOISTURE ENGULFS THE EASTERN SEABOARD.
WIDESPREAD IFR CONDITIONS WILL PERSIST UNTIL THIS SYSTEM EXITS THE
REGION LATER THURSDAY. RAIN...HEAVY AT TIMES WILL BE FOUND ALONG
AND EAST OF THE BLUE RIDGE...RIDGES OBSCURED THROUGH AT LEAST NOON
THURSDAY. LOW LEVEL NORTHEASTERLY WINDS OF 10-12 KTS WILL INCREASE
AND BECOME GUSTY DURING THE DAY THURSDAY AS THE STORM MOVES UP THE
EASTERN SEABOARD. CIGS SHOULD IMPROVE THURSDAY AFTERNOON IN THE
WAKE OF THE STORM...RAIN TAPERING TO SCATTERED SHOWERS.
COOL HIGH PRESSURE IS EXPECTED TO SETTLE OVER THE REGION THIS
WEEKEND. VFR CONDITIONS SHOULD PREVAIL...ALTHOUGH SOME STRATOCU MAY
LINGER IN THE MTNS OF WV AND FAR WRN VA RESULTING IN AREAS OF MVFR
DUE TO CIGS THERE.
ANOTHER STORM SYSTEM MAY AFFECT THE REGION FROM SUNDAY INTO
TUESDAY...WITH MVFR OR POSSIBLE IFR CONDITIONS.
&&
.HYDROLOGY...
WITH THE HIGHEST RAINFALL RATES LIKELY TO REMAIN EAST OF THE
HYDROLOGIC SERVICE AREA THROUGH THE DAY...THREAT FOR ANYTHING MORE
THAN ISOLD FLASH FLOODING APPEARS FAIRLY LOW AT THIS POINT.
STILL...SOME ENHANCEMENT ALONG THE BLUE RIDGE COULD RESULT IN HEAVY
ENOUGH RAINFALL RATES THROUGH THE MORNING HOURS THAT IT IS NOT OUT
OF THE QUESTION. STEADY MODERATE TO AT TIMES HEAVY RAINFALL EAST OF
THE BLUE RIDGE STILL EXPECTING TO ADD UP TO 2 TO 3 INCHES FROM 4 AM
THROUGH NOON OR SO...BUT THIS HAS MORE POTENTIAL FOR SLOWER RISE ON
SOME STREAMS AND IN URBAN AREAS RESULTING IN PRIMARILY MINOR
FLOODING. THIS IS NOT EXPECTING TO CAUSE MAINSTEM RIVERS TO REACH
FLOOD STAGE AT THIS POINT EITHER...ALTHOUGH SIGNIFICANT RISES ARE STILL
LIKELY TO OCCUR THROUGH FRIDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR VAZ022>024-
032>035-043>047-058-059.
NC...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NCZ004>006.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...SK
LONG TERM...JH
AVIATION...PM
HYDROLOGY...Hazardous weather outlook, Sep 29, 8:24 PM EDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 824 PM EDT WED SEP 29 2010 NCZ001>003-018>020-VAZ007-009>020-WVZ042>045-010030- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 824 PM EDT WED SEP 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ022>024-032>035-043>047-058-059-010030- STOKES-ROCKINGHAM-CASWELL-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 824 PM EDT WED SEP 29 2010 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 30, 3:33 AM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 333 AM EDT THU SEP 30 2010 NCZ004>006-VAZ032-033-043-044-301015- STOKES-ROCKINGHAM-CASWELL-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA- INCLUDING THE CITIES OF...DANBURY...EDEN...STUART...ROCKY MOUNT... MARTINSVILLE...DANVILLE 333 AM EDT THU SEP 30 2010 ...INCREASING RAINFALL RATES MAY RESULT IN MINOR FLOODING... RAINFALL RATES HAVE BEEN INCREASING OVER THE PAST FEW HOURS ACROSS PORTIONS OF NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. RAINFALL SINCE WEDNESDAY AFTERNOON HAS EXCEEDED AN INCH IN MANY LOCATIONS...AND CLOSE TO TWO INCHES IN OTHERS. RAINFALL RATES OF HALF AN INCH PER HOUR AND BRIEF PERIODS OF ALMOST AN INCH PER HOUR ARE POSSIBLE THROUGH 6:00 AM...AND THESE AMOUNTS COULD RESULT IN AN ADDITIONAL ONE TO TWO INCHES OF RAIN BETWEEN 3:30 AM AND 6:00 AM. URBAN AREAS...CREEKS SURROUNDING BY STEEP SLOPES...AND LOW LYING AREAS ARE ESPECIALLY PRONE TO MINOR FLOODING. BE ALERT FOR STANDING WATER IN ROADWAYS AND INTERSECTIONS...AND WATER FLOWING OVER LOW WATER CROSSINGS. FLOODED ROADWAYS ARE ESPECIALLY HARD TO SEE AT NIGHT...AND VISIBILITIES WILL BE GREATLY REDUCED IN HEAVY RAIN. SLOW DOWN WHEN DRIVING IN HEAVY RAIN. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS SITUATION. SK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 8:58 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell, Charlotte, Halifax, Henry, Pittsylvania and 2 more | 92 min |
| Sep 30, 4:57 AM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 6 hr |
| Sep 30, 5:52 AM EDT | Special Weather Statement | RNK | Franklin, Roanoke, City of Roanoke, City of Salem | 113 min |
| Sep 30, 6:27 AM EDT | Flash Flood Warning | RNK | Franklin | 6 hr |
| Sep 30, 6:49 AM EDT | Special Weather Statement | RNK | Amherst, Appomattox, Bedford, Buckingham, Campbell, Rockbridge and 3 more | 116 min |
| Sep 30, 7:06 AM EDT | Flash Flood Warning | RNK | Bedford, Botetourt, Roanoke, City of Roanoke | 6 hr |
| Sep 30, 8:15 AM EDT | Special Weather Statement | RNK | Alleghany, Bath, Botetourt, Craig, Floyd, Giles and 5 more | 60 min |
| Sep 30, 9:02 AM EDT | Areal Flood Advisory | RNK | Appomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 2 more | 6 hr |
| Sep 30, 9:13 AM EDT | Areal Flood Advisory | RNK | Alleghany, Amherst, Bath, Botetourt, Craig, Rockbridge and 3 more | 6 hr |
| Sep 30, 9:58 AM EDT | Areal Flood Warning | RNK | Alleghany, Amherst, Bath, Botetourt, Rockbridge, City of Buena Vista and 1 more | 6 hr |
| Sep 30, 10:55 AM EDT | Areal Flood Warning | RNK | Henry, City of Martinsville | 6 hr |
| Sep 30, 11:15 AM EDT | River Flood Warning | RNK | Charlotte, Halifax | 35 hr |
| Sep 30, 11:15 AM EDT | River Flood Warning | RNK | Pittsylvania, City of Danville | 33 hr |
| Sep 30, 11:15 AM EDT | River Flood Warning | RNK | Halifax | 46 hr |
| Sep 30, 11:15 AM EDT | River Flood Warning | RNK | Halifax | 59 hr |
| Sep 30, 3:11 PM EDT | River Flood Warning | RNK | Campbell, Charlotte, Halifax | 12 hr |
| Sep 30, 9:30 AM EDT | Areal Flood Advisory | RNK | Caswell, Rockingham | 6 hr |
Nearby
Flash Flood Warnings in Virginia, 2010Flash Flood Warnings in North Carolina, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.